Supplements and drug intereactions
Dec 28, 2008
I have been positive for 16 years and am now in excellent health. Undetectable viral load, CD4 cells above 600, % CD4 above 31. My viral load has been non detectable for 4 years, however I have noticed an issue with long and especially short term memory. I am turning 50 and realize that age may have some impact, however my Dr. doesn't believe that my age would have this impact. I am looking into adding a supplement called NeuroActives BrainSustain and am concerned about drug interactions. I am taking Viread, Norvir, Lexiva, and Isentress. The ingredients in BrainSustain are: CO Q10, Alpha Lipioc Acid, NAC, Acetyl-L Carnitine, Gingko biloba, and Phosphatidylserine. Do you know if these ingredients are safe? Do you have any recommendations for my concerns about memory loss?
Response from Mr. Vergel
We have no interaction data of these supplements and HIV meds.
I have taken most of them myself since most of them have been studied for brain function and I am also having problems with my memory at 50.
Try it out and let us know how it goes. I would also suggest that you try to stimulate your mind with learning a new language, taking classes on anything, doing saduko or crossword puzzles, exercising,etc
There are concerns that as we age with HIV, there is decreased cognitive capacity that cannot be explained by aging.
There are some limited data on improved cognitive function with the use of L-Acetyl-Carnitine, phosphatidelserine, stimulants like Ritalyn, Aderral or Provigil, and Alzheimer's drugs off label. The field of "smart drugs" is rapidly getting popular with the aging baby boomer population.
There is no proof that an Alzheimer's drug could improve brain function in healthy people, although the results of one tantalizing study conducted by Stanford University researchers showed that a small group of middle-aged pilots given Aricept did better on flight simulation tests compared with those given a placebo.
This is an area of increasing research in aging and in HIV, so stay tuned!
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.